World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 2832
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
LETTER TO EDITOR
Year : 2014  |  Volume : 3  |  Issue : 4  |  Page : 475-476  

Acute bilateral leg edema due to levofloxacin


1 Sanitation 1 Medical Academic Center, Bangkok
2 Hainan Medical University, Haikou, Hainan Province, China; Faculty of Medicine, University of Nis, Nis, Serbia; Joseph Ayobabalola University, Ikeji Arakeji, Osun State, Nigeria

Date of Web Publication31-Dec-2014

Correspondence Address:
Beuy Joob
Sanitation 1 Medical Academic Center, Bangkok, Thailand

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.148158

Rights and Permissions

How to cite this article:
Joob B, Wiwanitkit V. Acute bilateral leg edema due to levofloxacin. J Family Med Prim Care 2014;3:475-6

How to cite this URL:
Joob B, Wiwanitkit V. Acute bilateral leg edema due to levofloxacin. J Family Med Prim Care [serial online] 2014 [cited 2019 Aug 25];3:475-6. Available from: http://www.jfmpc.com/text.asp?2014/3/4/475/148158

Dear Editor,

Levofloxacin is a new antibiotic that is widely used at present. [1],[2] The drug can effectively penetrate into tissues and fluids and widespread after administration. [1],[2] An important consideration is the adverse effect of levofloxacin. Here, the authors present the experience of a case of an old woman, 64-year-old, who complained with the problem of acute bilateral leg edema after 3 days intake of levofloxacin for management of complicated urinary tract infection. On physical examination, the patient posed swelling feet and thighs. No other skin lesions and problems could be observed. Her blood examination results showed no abnormality of renal and liver function. The physician in charge suspected for the possible adverse effect of levofloxacin and withdrawn the drug. The patient slowly got spontaneous resolution of the leg edema problem within 5 days. In fact, bilateral leg edema is an important uncommon adverse effect of levofloxacin. [3] For diagnosis, Hyman and Cohen noted that "timing" and "resolution" of edema with respect to the administration and termination of levofloxacin was the main clinical clue. [3] In general practice, there are many drugs that can be relating to leg edema (like amlodipine). [4] Stasis is believed to be the main pathomechanism. [4] The practitioner should keep in mind that levofloxacin is another uncommon drug that might induce leg edema.

 
  References Top

1.
Saito A. New antimicrobial agent series XLVII: Levofloxacin. Jpn J Antibiot 1994;47:309-32.  Back to cited text no. 1
    
2.
Davis R, Bryson HM. Levofloxacin. A review of its antibacterial activity, pharmacokinetics and therapeutic efficacy. Drugs 1994;47:677-700.  Back to cited text no. 2
    
3.
Hyman DA, Cohen PR. Stasis dermatitis as a complication of recurrent levofloxacin-associated bilateral leg edema. Dermatol Online J 2013;19:20399.  Back to cited text no. 3
    
4.
Gosnell AL, Nedorost ST. Stasis dermatitis as a complication of amlodipine therapy. J Drugs Dermatol 2009;8:135-7.  Back to cited text no. 4
    



This article has been cited by
1 A case of bilateral leg edema associated with levofloxacin
Jeonggu Na,Tae Won Lee,Eunjin Bae,Eun Ju Lee,Ha Nee Jang,Hyun Seop Cho,Se-Ho Chang,Dong Jun Park
Medicine. 2019; 98(30): e16581
[Pubmed] | [DOI]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed648    
    Printed12    
    Emailed0    
    PDF Downloaded109    
    Comments [Add]    
    Cited by others 1    

Recommend this journal